Alert archive / North Carolina / Beach Hazards Statements in 2025
Beach Hazards Statement 21, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this beach hazards statement at May 26, 2025, 8:21 PM EDT for 4 counties in North Carolina. It took effect at May 27, 2025, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 26, 2025, 8:21 PM EDT (00:21 UTC)
- In effect from
- May 27, 2025, 8:00 AM EDT
- Expired
- May 27, 2025, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Newport/Morehead City, NC
Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 0.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 725 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 278 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422 WHUS42 KMHX 270021 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 821 PM EDT Mon May 26 2025 NCZ195-196-199-204-205-271230- /O.EXP.KMHX.BH.S.0020.000000T0000Z-250527T0000Z/ /O.NEW.KMHX.BH.S.0021.250527T1200Z-250528T0000Z/ West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 821 PM EDT Mon May 26 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The beaches from Oregon Inlet to Surf City. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ203-271230- /O.NEW.KMHX.BH.S.0021.250527T1200Z-250528T0000Z/ Northern Outer Banks- 821 PM EDT Mon May 26 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT TUESDAY THROUGH TUESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...Northern Outer Banks beaches. * WHEN...From 8 AM EDT Tuesday through Tuesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
2 follow-up statements
544 WHUS42 KMHX 270724 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 324 AM EDT Tue May 27 2025 NCZ195-196-199-203>205-271930- /O.CON.KMHX.BH.S.0021.250527T1200Z-250528T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island-Hatteras Island- 324 AM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Dangerous rip currents. * WHERE...All Eastern North Carolina beaches. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:00 PM Tuesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$
771 WHUS42 KMHX 280016 CFWMHX Coastal Hazard Message National Weather Service Newport/Morehead City NC 816 PM EDT Tue May 27 2025 NCZ195-196-199-203-204-281230- /O.EXP.KMHX.BH.S.0021.000000T0000Z-250528T0000Z/ /O.NEW.KMHX.BH.S.0022.250528T0016Z-250529T0000Z/ West Carteret-East Carteret-Coastal Onslow-Northern Outer Banks- Ocracoke Island- 816 PM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... * WHAT...Dangerous rip currents. * WHERE...The northern Outer Banks beaches and the beaches from Hatteras Inlet to Surf City. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:45 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. && $$ NCZ205-281230- /O.EXP.KMHX.BH.S.0021.000000T0000Z-250528T0000Z/ /O.NEW.KMHX.BH.S.0022.250528T0016Z-250529T0000Z/ Hatteras Island- 816 PM EDT Tue May 27 2025 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH WEDNESDAY EVENING... ...BEACH HAZARDS STATEMENT HAS EXPIRED... * WHAT...Dangerous rip currents and large breaking waves in the surf zone. * WHERE...Hatteras Island beaches. * WHEN...Through Wednesday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. Dangerous shore break can throw a swimmer or surfer head first into the bottom causing neck and back injuries. * ADDITIONAL DETAILS...The most likely time for strong rip currents to occur is a couple hours either side of low tide, which will occur around 2:45 PM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Life-threatening rip currents. If caught in a rip current, remain calm. Swim in a direction following the shoreline. If tired, float or tread water until out of the rip current. If unable to escape, face the shore and call or wave for help. Shore break occurs when waves break directly on the beach. It is extremely important to protect your head and neck whenever you are in breaking waves by keeping your hands in front of you at all times. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 26, 7:52 PM EDT, 29 minutes earlier.
Area forecast discussion, May 26, 7:52 PM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
752 PM EDT Mon May 26 2025
.SYNOPSIS...
A frontal boundary will remain stalled to the south through mid
week, as waves of low pressure ride along it bringing unsettled
weather to the region. High pressure may finally build into the
Eastern Seaboard by the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 750 PM Mon...Latest analysis shows stalled frontal
boundary draped through the deep south as low pressure
strengthens off the NC coast, with high pressure wedging over
the Great Lakes and Mid- Atlantic. Sfc low pressure will pull
away from the region this evening allowing winds to ease and
precip chances to decrease from north to south. Radar picture is
getting a bit busy as areas of drizzle and light rainfall - its
origins likely elevated thanks to weak WAA aloft. We may see
increasing chances across the southern tier towards daybreak.
Light qpf amts expected. Widespread clouds and easterly flow
will keep temps from dropping much overnight, with lows falling
to 55-60 deg.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH 6 PM TUESDAY/...
As of 245 PM Mon...Frontal boundary will linger south of the
region, while high pressure centered over the Mid-Atlantic grad
slides offshore as low pressure strengthens over the OH Valley,
allowing sfc front to lift northward through the Carolinas.
Deeper moisture will grad overspread the area, with precip
chances increasing. Sct to numerous showers and iso tstms
expected through the day with best chances inland during the
afternoon and evening. Widespread clouds, precip and easterly
flow will keep temps below normal...with highs in the upper 60s
to low 70s, though some spots inland may not make it out of the
mid 60s. Leaned toward the cooler guidance with weak CAD still
in place.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
As of 4 PM Mon...Update: Have trended drier for the weekend, as
26/12Z guidance quicker with fropa late Fri, with lee side
cyclonic flow in its wake keeping pops 20% or less Sat and
beyond. Have adjusted generally lower than NBM beyond Wed, as
convective pattern suggests precip more sct in nature and
peaking during the diurnal cycle, with lesser chances during the
overnight pds. Will have to watch for svr potential Fri, as
latest ECM indicating robust shortwave with sfc low swinging
through ctrl NC.
As of 330 AM Mon...
Key Messages:
- Unsettled weather lingers for through the end of the work week
with multiple chances for rain/thunder.
Tuesday night and Wednesday: Chances of rain linger through
Wednesday. Guidance still differ on the timing of the
heaviest/most widespread rain. For now, have at least chance-
to-likely PoPs for the forecast area. Highs then warm to near
80 Wednesday as warm front lifts north and flow becomes more
southerly.
Thursday - Monday: A cutoff low centered over the Midwest is
forecast to become re-integrated with the main polar jet towards the
end of the work week as a separate upper trough digs southward out
of Canada. As this feature transitions eastward, a surface low will
move across the Midwestern US with another area of surface low
pressure forming ahead of the upper trough in the New England
vicinity. This will serve to drive a cold front through ENC late in
the week/early in the weekend. While notable timing differences
still remain between guidance regarding the exact passage of the
front, current expectation is for wet conditions to persist through
the end of the work week. High pressure is then forecast to build in
behind the front, which looks to bring some drier weather to ENC for
at least a couple of days. Highs warm up into the low 80s Thursday -
Saturday. Temps warm further into the mid-80s for the later part of
the weekend.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
SHORT TERM /through 00z Wed/...
As of 755 PM Mon...After some breaks of VFR earlier this
afternoon, flight conditions beginning to deteriorate this
evening as wedge remains entrenched over the terminals behind a
stalled frontal boundary to our south. Expect sub- VFR
conditions to continue through the period, though may briefly
improve to VFR for a few hours overnight across the northern
tier with drier air working in, reaching as far south as EWN.
Cigs may briefly lower to IFR, especially in light rain and
drizzle over the next couple of hours, with better chances for
IFR late Tue afternoon and evening. Best chances for more
widespread showers Tuesday afternoon. NE- ENE wind gusts 15-20
kt will diminish this evening, though will stay mixed overnight.
LONG TERM /Tuesday night through Saturday/...
As of 330 AM Mon...Unsettled pattern continues through the end
of the work week bringing multiple chances for rain/thunder and
sub-VFR conditions.
&&
.MARINE...
SHORT TERM /through Tue/...
As of 245 PM Mon...
KEY MESSAGES
- Small Craft Advisory conditions will continue south of Oregon
Inlet into Tuesday
Latest obs show NE-E winds 15-25 kt and seas 3-6 ft north of
Hatteras and 4-7 ft south. Frontal boundary will remained
stalled to the south through the period with high pressure to
the north. This will keep onshore flow moderate to gusty across
the waters with elevated seas, mainly south of Oregon Inlet.
Seas will peak at 6-9 ft across the outer central and southern
waters tonight. E winds 10-20 kt will continue Tue. SCAs
continue for the coastal waters south of Oregon Inlet and the
Pamlico Sound through Tue.
LONG TERM /Tuesday night through Saturday/...
As of 330 AM Mon...Unsettled weather continues through the end
of the work week with multiple chances for rain/thunder. SCA
conditions for southern/central coastal waters are expected to
linger overnight Tuesday and into Wednesday morning. Winds
become southerly at 10-15 kts (gusts 15-20) and waves further
subside to 3-5 ft Wednesday. Southwesterly winds of 10-15 kts
(gusts of 15-20) are expected through the end of the work week,
with waves generally 2-4 feet.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
196-199-204-205.
MARINE...Small Craft Advisory until 8 PM EDT Tuesday for AMZ135.
Small Craft Advisory until 2 AM EDT Tuesday for AMZ137.
Small Craft Advisory until 5 PM EDT Wednesday for AMZ152-154.
Small Craft Advisory until noon EDT Wednesday for AMZ156.
Small Craft Advisory until 9 AM EDT Wednesday for AMZ158.
&&
SYNOPSIS...MHX
NEAR TERM...CQD/MS
SHORT TERM...CQD
LONG TERM...TL/ZC
AVIATION...CQD/ZC
MARINE...MS/ZCHazardous weather outlook, May 26, 4:23 AM EDT, 15 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 423 AM EDT Mon May 26 2025 NCZ029-044>047-079>081-090>092-094-193-194-198-270830- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven- Southern Craven-Inland Onslow- 423 AM EDT Mon May 26 2025 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ195-196-199-204-205-270830- West Carteret-East Carteret-Coastal Onslow-Ocracoke Island- Hatteras Island- 423 AM EDT Mon May 26 2025 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ203-270830- Northern Outer Banks- 423 AM EDT Mon May 26 2025 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Rip Current Risk. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 5:17 AM EDT | Small Craft Advisory | MHX | 33 hr |
Nearby
Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.